Long Term Effects of Botox for Cervical Dystonia?
- Asked by whoknew in Detroit, MI
- 4 years ago
Are there any reports on the long term health effects on the use of Botox? Are there any reports that I can read on the long term health effects on the use of Botox for Cervical Dystonia?
Long term effects of Botox
There have been no long term effects of Botox (a type of Botulinum A). The good news is it only lasts 3-4 months. The bad news is it only lasts 3-4 months so it needs to be repeated 3-4 times per year. It is very helpful in cervical dystonia and other diseases with spasms such as blepharospasm. There are some reports of people developing resistance and antibodies to Botox. In these patients they can try Dysport ( a different type of Botulinum A).
Like any drug, there can be adverse effects from Botox
Cervical dystonia is a muscle movement disorder that causes uncontrollable involuntary contraction of the neck muscles. This condition is painful and disabling. Botox and other botulinum toxins are used to successful treat this medical condition. The FDA has approved BOTOX, Dysport, and Myobloc for the treatment of cervical dystonia in adults. The dose needed to treat this condition is roughly ten times the dose used for cosmetic indications. Because the dose is so high, serious although temporary side effects are reported to occur. These include difficulty swallowing, weakness, and breathing issues.
There are have been a handful of deaths associated with botulinum toxin treatment for children with cerebral palsy associated limb spasticity. The issue in treating this children is that the dose of botulinum toxin needed to treat the spasticity is so high relative the weight of the children that the risk of side effects is much higher. However, despite these complications, botulinum toxin continues to be an important treatment option.
So when your cosmetic surgeon now includes information on these potential complications, recognize that none of them have been reported for the small doses used for cosmetic treatment.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.